Alert archive / New York / Flash Flood Warnings in 1998
Flash Flood Warning 29, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Mar 29, 1998, 3:39 PM EST for Clinton County, New York. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 29, 1998, 3:39 PM EST (20:39 UTC)
- Expired
- Mar 30, 1998, 3:45 AM EST
- In force
- 12 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Clinton County, NY
The radar
The Burlington radar (KCXX), 48 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 292054 FFWBTV NYC019-VTC011-021-300845- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 339 PM EST SUN MAR 29 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 345 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTH NEW YORK ...CLINTON COUNTY IN NORTHWEST VERMONT ...FRANKLIN COUNTY IN SOUTHWEST VERMONT ...RUTLAND COUNTY THE OTTER CREEK WILL REMAIN IN FLOOD TONIGHT...CRESTING ABOUT 2 FEET ABOVE FLOOD STAGE AT CENTER RUTLAND. THE RIVER SHOULD REMAIN NEAR 10 FEET THIS EVENING AND THEN BEGIN A VERY SLOW RECESSION OVERNIGHT. SOME OF THE AREAS WHICH WILL BE HARDEST HIT BY FLOOD WATERS TONIGHT INCLUDE THE AREA ALONG THE RIVER BETWEEN RUTLAND AND BRANDON VERMONT. THE GREAT CHAZY RIVER REMAINS WELL OUT OF ITS BANKS...BUT HAS CRESTED NEAR 10 1/4 FEET THIS AFTERNOON. THE RIVER WILL BEGIN A SLOW FALL TONIGHT...BUT MAY FALL MORE SHARPLY IF ATTEMPTS TO CLEAR AN ICE JAM NEAR CHAMPLAIN ARE SUCCESSFUL. STATES OF EMERGENCIES CONTINUE FOR ELLENBURG AND CHAMPLAIN NEW YORK. THE SARANAC RIVER HAS CONTINUED A SLOW BUT STEADY RISE TODAY. THE RIVER IS EXPECTED TO CREST ABOUT A FOOT ABOVE FLOOD STAGE IN PLATTSBURGH THIS EVENING AND THEN BEGIN TO LEVEL OFF...FALLING SLIGHTLY BY MORNING. THE MISSISOQUOI HAS REACHED ITS CREST OF ABOUT 10 2/3RDS FEET LATE THIS AFTERNOON. THE RIVER SHOULD LEVEL OFF THIS EVENING AND THEN GRADUALLY FALL OVERNIGHT. THE WORST OF THE FLOODING TONIGHT SHOULD OCCUR ALONG THE RIVER BETWEEN ENOSBURG FALLS AND SWANTON. PORTIONS OF ROUTE 78 AND 105 WILL LIKELY BE AFFECTED BY FLOOD WATERS OVERNIGHT. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARD@ER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING. DIGIORGI &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Mar 29, 2:00 PM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Mar 29, 2:00 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 200 PM EST SUN MAR 29 1998 WILL LIKELY NEED TO EXTEND FFW THROUGH THE NIGHT. RIVERS HAVE SLOWED THEIR RISES...BUT WILL STAY ABOVE FLOOD STAGE THROUGH THE NIGHT. OTHER RIVERS ARE FLIRTING WITH FLOOD STAGE...INCLUDING PORTIONS OF WINOOSKI AND BLACK OF ORLEANS COUNTY VERMONT. WARM AIR WILL SURGE BACK ACROSS FORECAST AREA LATE TONIGHT AND EARLY ON MONDAY. MAY ACTUALLY SEE SOME WEAKENING RW/TRW SPILL IN FROM GREAT LAKES FIRST PART OF MONDAY. FORECAST AREA WILL BE FIRMLY ENTRENCHED IN WARM SECTOR MONDAY AFTERNOON. VERY WEAK VORTICITY MAXIMA MAY BE ENOUGH TO SET OFF SOME SHOWERS MONDAY NIGHT. COLD FRONT TO DROP ACROSS FORECAST AREA ON TUESDAY. ALL IN ALL...HARD TO RULE OUT MENTION OF PRECIPITATION ANY PERIOD. ALY...NOT SURE HOW LONG YOU WANT TO MAINTAIN FLOOD WATCHES AS THEY ARE SLATED TO EXPIRE WITH THIS PACKAGE. ON ONE HAND...FLOODING WILL CONTINUE FOR NEXT COUPLE OF DAYS. DO NOT EXPECT FLOOD SITUATION TO WORSEN UNTIL/UNLESS RW/TRW DO TRAVERSE THE AREA ON MONDAY. IF YOU ARE GOING TO EXTEND WATCHES...SHOULD INCLUDE ENTIRE FORECAST AREA. BEST CHANCE FOR MEANINGFUL PRECIPITATION IS NORTH OF SLK-MPV LINE ON MONDAY. PROBABLY BEST TO ALLOW WARNINGS AND STATEMENTS TO HANDLE THE SITUATION AT THIS POINT. HOWEVER...WATCHES WILL LIKELY HAVE TO BE HOISTED FA WIDE WHEN RAIN DOES REDEVELOP. FORECAST SUGGESTIONS... TONIGHT...VARIABLE CLOUDINESS (CHANCE OF A SHOWER OR THUNDERSTORM TOWARD MORNING W FA). LOW 45 TO 50 (40 TO 45 HIGHER TERRAIN). WEST WIND BECOMING SOUTHWEST 5 TO 10 MPH (BECOMING SOUTH CHAMPLAIN AND SOUTHWEST ST LAWRENCE 5 TO 15 MPH. MONDAY...BREEZY AND WARM. CLOUDS MIXED WITH SOME SUNNY PERIODS. A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS (CHANCE S VT). HIGH 70 TO 75 (65 TO 70 HIGHER TERRAIN). SOUTHWEST WIND 15 TO 25 MPH (SOUTH CHAMPLAIN). MONDAY NIGHT...CONSIDERABLE CLOUDINESS. CHANCE OF SHOWERS...MAINLY LATE AT NIGHT. LOW 60 TO 65 (55 TO 60 HIGHER TERRAIN). TUESDAY...CLOUDS MIXING WITH A FEW SUNNY INTERVALS. A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH IN THE 60S. DIGIORGI
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 3:58 AM EST | Flash Flood Warning | BTV | Clinton | 12 hr |
Nearby
Flash Flood Warnings in New York, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.